California, 2023Flood in California, June 11, 2023
June 11, 2023 · NWS HNX · 1 event in 1 county or zone
A strong closed upper low pressure system moved eastward across southern California on June 11. This system pulled up wrap around moisture and spread it westward into central California.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong closed upper low pressure system moved eastward across southern California on June 11. This system pulled up wrap around moisture and spread it westward into central California. While most locations reported light rainfall, showers and thunderstorms did produce locally heavy rainfall at some mountain RAWS stations during the afternoon and evening. One cell also produced roadway flooding in a flood prone area on the Mojave Desert resulting in some road closures during the evening of June 11.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hanford, CA wrote its last area forecast discussion before the first event at Jun 11, 11:35 AM PST, 3 hours 43 minutes earlier.
Area forecast discussion, Jun 11, 11:35 AM PST, 3 hours 43 minutes before
Area Forecast Discussion
National Weather Service Hanford CA
1235 PM PDT Sun Jun 11 2023
.SYNOPSIS...
A low pressure system moving across Southern California will
provide for showers and thunderstorms across the mountains through
Tuesday. A chances of precipitation possible over portions of the
San Joaquin Valley and desert areas this Sunday. Chances of
precipitation gradually decrease through the week. High
temperatures will cool a few degrees today and Monday then trend
warmer through the end of the week. Temperatures going above
normal across the San Joaquin Valley by next Friday.
&&
.DISCUSSION...
A disturbance currently over Southern California will push clouds
and precipitation across Central California today. Upper-air
analysis has the Closed Low centered near San Bernardino and
expected to push further east today. Upper-air observations from
this morning show above normal precip-water value that were
reaching the 90th percentile. With values near a quarter (0.75) of
an inch, rain/snow rates will be higher today as runoff from
Sierra Nevada rivers will increase. Based on freezing levels, a
combination of rain and snow has been observed with rain
dominating this afternoon’s activity. Will maintain the flood
warning for the Merced River in Yosemite NP and monitor the Sierra
Nevada as additional showers move in later today. With the slow
and somewhat less predicable nature of the Closed-Low, will
continue to observed Sierra Nevada precipitation through Tuesday.
Confidence remains high in the trajectory of the Closed-Low as
the crosses Southern California and moves toward Las Vegas
overnight. Ensemble upper-air analysis still showing minimal error
in its development of a Closed Low circulation pattern over
Southern California through Monday. Yet, due to the nature of
closed low’s, ensemble errors grows slightly as the closed low
attempts to eject toward the Rockies and Mid-West. Therefore,
probability of precipitation may not drop-off to near zero over
the Sierra Nevada through Tuesday as lingering unsettled
conditions continue to produce mountain showers. Ensemble mean
CAPE and Storm Relative Helicity both favor the Sierra Nevada
today as the mountain range will see probability of thunder in the
40 to 50 percent range. By Monday, both the percentages and
coverage of convective activity both drop-off slightly with
convection becoming less likely under a more easterly flow
pattern. At that point, ensemble place the center of the closed-
low closer toward Southwestern Utah.
Ensemble begin the transition toward a dry solution on closer to
Wednesday with probability of exceedance of reaching 0.01 of rain
struggling to approach 10 percent. The percentage drop off even
further going into the remainder of the week. While the San
Joaquin Valley dries out, temperatures will go into the warming
trend. Yet, probability of exceedance (PoE) of reaching 95 degrees
does not go above 50 percent until next Friday. PoE of reaching
95 degrees is even better on Saturday, yet, begins another
downward-turn on Sunday as long range Cluster Analysis signals
toward the passage of another disturbance. The up and down nature
of temperatures and moisture continues across Central California
for another week.
&&
.AVIATION...
MVFR conditions possible in and around thunderstorms with areas
of mountain obscuring IFR conditions possible near showers and
thunderstorms in the Sierra Nevada and Tehachapi Mountains.
Probability of thunderstorms across the Sierra Nevada and
Tehachapi Range between 40 to 50 percent until 05Z Monday.
Otherwise, VFR conditions will prevail across the central CA
interior through at least the next 24 hours.
&&
.AIR QUALITY ISSUES...
None.
&&
.CERTAINTY...
The level of certainty for days 1 and 2 is high.
The level of certainty for days 3 through 7 is medium.
Certainty levels include low...medium...and high. Please visit
www.weather.gov/hnx/certainty.html for additional information
and/or to provide feedback.
&&
.HNX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Operations.....Molina
Social Media...EW
weather.gov/hanford
In the hours before
Special weather statement, Jun 11, 10:27 AM PST, 4 hours 51 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
1127 AM PDT Sun Jun 11 2023
CAZ317-318-323-324-326-111900-
Yosemite Valley CA-Mariposa-Madera Lower Sierra CA-
Yosemite NP outside of the valley CA-Mariposa Madera Foothills CA-
Upper San Joaquin River CA-
1127 AM PDT Sun Jun 11 2023
...A strong thunderstorm will impact portions of northeastern
Mariposa and north central Madera Counties through NOON PDT...
At 1126 AM PDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Yosemite Valley, or 9 miles northeast of Yosemite
South Entrance, moving northwest at 20 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Yosemite National, Yosemite Valley, Yosemite Glacier Point, Ostrander
Lake, El Portal, Bridalveil Creek Campground, Badger Pass Ranger
Station, Camp 4 Campground and Buck Camp Ranger Station.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3762 11936 3750 11945 3763 11983 3779 11967
TIME...MOT...LOC 1826Z 113DEG 17KT 3763 11956
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
EWSpecial weather statement, Jun 11, 12:39 PM PST, 2 hours 39 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
139 PM PDT Sun Jun 11 2023
CAZ337>339-112115-
Indian Wells Valley CA-Mojave Desert CA-Mojave Desert Slopes CA-
139 PM PDT Sun Jun 11 2023
...A strong thunderstorm will impact portions of eastern Kern County
through 215 PM PDT...
At 139 PM PDT, Doppler radar was tracking a strong thunderstorm 13
miles south of Inyokern, or 16 miles southwest of Ridgecrest, moving
south at 5 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of eastern Kern
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3553 11787 3551 11777 3530 11785 3535 11805
TIME...MOT...LOC 2039Z 017DEG 6KT 3547 11787
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
MolinaSpecial weather statement, Jun 11, 1:37 PM PST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
237 PM PDT Sun Jun 11 2023
CAZ337>339-112200-
Indian Wells Valley CA-Mojave Desert CA-Mojave Desert Slopes CA-
237 PM PDT Sun Jun 11 2023
...A strong thunderstorm will impact portions of southeastern Kern
County through 300 PM PDT...
At 237 PM PDT, Doppler radar was tracking a strong thunderstorm near
Randsburg, or 19 miles south of Ridgecrest, moving south at 5 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
California City, Randsburg, Laurel Mountain, North Edwards and
Government Peak.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3492 11813 3537 11802 3559 11764 3556 11763
3507 11763
TIME...MOT...LOC 2137Z 342DEG 4KT 3536 11774
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
MolinaSpecial weather statement, Jun 11, 2:42 PM PST, 36 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
342 PM PDT Sun Jun 11 2023
CAZ331>333-338-112315-
Piute Walker Basin CA-South End of the Upper Sierra CA-
Kern River Valley CA-Mojave Desert Slopes CA-
342 PM PDT Sun Jun 11 2023
...A strong thunderstorm will impact portions of northeastern Kern
and southern Tulare Counties through 415 PM PDT...
At 341 PM PDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Onyx, or 38 miles west of Ridgecrest, moving
southeast at 25 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Weldon, Onyx, South Lake Cdp, Kernville, Walker Pass and Riverkern.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3575 11846 3589 11832 3569 11796 3549 11818
TIME...MOT...LOC 2241Z 311DEG 21KT 3577 11833
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
JPK/CMFlood, Kern
- When
- June 11, 3:18 PM PST to 6:18 PM PST
- Where
- Kern County, 1.3 mi WSW of Garlock to 1.25 mi WSW of Garlock
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 35.392, -117.801
California Highway Patrol reported roadway flooding at the intersection of Garlock Rd. and Redrock-Randsburg Rd.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Texas, June 11, 2023$35 million · 4.25 in hail · 64 events
- Tornado and Hail in Mississippi, June 11, 20231 injured · $680,000 · EF1 · 38 events
- Tornadoes and Hail in Tennessee, June 11, 2023$1.0 million · EF1 · 36 events
- Tornado and Flash Flooding in Alabama, June 11 to 15, 2023$265,000 · EF1 · 22 events
- Flooding and Hail in Kentucky, June 11, 2023$191,000 · 2.5 in hail · 41 events
- Hail and Damaging Winds in Mississippi, June 11, 2023$592,000 · 2 in hail · 8 events
- Tornado and Hail in Alabama, June 11 to 16, 2023EF1 · 59 events
- Flash Flooding and Hail in Colorado, June 11 to 12, 2023$210,000 · 1.5 in hail · 13 events
- Flash Flood and Hail in New Mexico, June 11 to 12, 2023$111,000 · 2.75 in hail · 15 events
- Hail and Damaging Winds in Georgia, June 11 to 12, 2023$36,000 · 2 in hail · 33 events
- Hail and Damaging Winds in Arkansas, June 11, 2023$110,000 · 1.5 in hail · 8 events
- Tornado and Hail in Texas, June 11 to 13, 20235.5 in hail · 57 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1093749.